Posted by qbsbrown on January 26, 2006, at 18:31:45
In reply to Re: Blueberry; could this work?, posted by qbsbrown on January 24, 2006, at 19:34:47
"Contrary to what you are led to believe by the majority of the medical profession, as well as the pharmaceutical companies, we have learned that the usage of anti-depressants, anti-psychotics and/or supplements in an attempt to alleviate the withdrawal symptoms experienced while tapering benzos significantly increases the level of withdrawal one experiences rather than gives relief. It also inevitably prolongs the recovery time one must endure considerably; leaving one with yet another drug, or number of drugs to taper from. This is not just a supposition; this is based on much research as well as a vast number of past and present personal experiences of our own members. Those who have tried ultimately experienced unbearably negative results and have, or still are paying the price. Because of this we take a strong stance on not advocating the use of such medications and/or remedies on this forum."
My own personal opinion about the use of antidepressants and other adjunctive medications in benzodiazepine withdrawal is that it is almost invariably unwise and sadly, many succeed in replacing one addiction with another or inheriting a whole new set of side-effect problems. In my experience those who do not resort to drugs fare better and recover more quickly. With a slow and careful taper the use of adjunctive medications is rarely necessary.
The nervous system in benzodiazepine withdrawal is in a very raw and fragile state and it will take time for it to recover. Taking antidepressants (or any other drugs) may impede that recovery and create new problems and are therefore best avoided IMO. A friend of mine puts it this way:
"I always feel that putting other mood altering into a system that's already damaged by drugs and trying so hard to repair is really like putting gasoline on the fire. The person who does this then has the added stress of more side effects and another drug to taper with possible withdrawals. I don't believe in adding extra suffering."